Many types of medications can save or improve lives, but they can also have unintended consequences. For some people living with HIV, taking meds (whether for HIV or some other condition) can be a complicated cycle -- and for others, a Sunday stroll. Medication side effects can be mild or life altering, horrible or even pleasurable; some people living with HIV never experience any at all. And many remedies to relieve side effects can end up causing other side effects. But whether you've dealt with side effects or just worried about them, it seems like everyone's got a story about them. What's yours?
Want to share your "Other Sides of HIV" story about dealing with side effects, good or bad? Write out your story (1,000 words or fewer, please!), or film a YouTube video, and email it to email@example.com. In the coming months, we'll be posting readers' "Other Sides" stories here in our Resource Center on Keeping Up With Your HIV Meds.
When Constant Pain Is a Reality (Posted March 4, 2014)|
By Michael Brewster
When I first started taking medication for my HIV, Epivir (lamivudine) + Viracept (nelfinavir mesylate) + Zerit (stavudine), I had many side effects. Nausea with some vomiting, my cholesterol and triglycerides went really high, had night sweats really bad, and then I started noticing the loss of fat in my legs and arms and it built up around my stomach and the back of my shoulders and neck area. So I was told I had Lipodystrophy. And then I ended up with neuropathy with numbing and tingling and then pain in my feet really bad, and in my arms and hands at times.
After 17 Years on HIV Meds, It's Still Hard to Gain Weight (Posted December 10, 2013)|
By Jim Delaney
I started meds back in 1996. They really did a number on my body. I was never sick from HIV; I volunteered for an HIV protocol. It was a triple combo; 3TC was one the other ones did not make it past the study. One was eight pills, three times a day; just the smell of that made me lose my cookies.
On Sleeping and Traveling While Taking Atripla (Posted October 30, 2013)|
By Stephen A.
It has taken me almost eight months to get to the point where my fiancée tells me I sleep quietly as if nothing was happening; I still feel terrible if I take my meds and stay awake though.
Be patient; it gets easier even though you often think it won't.
On Not Having HIV Med Side Effects -- and Keeping It That Way (Posted October 19, 2013)|
By Eric T.
At the beginning of taking the medication, maybe the first night, I felt a little warm during the night. Maybe I had the runs. As I recall, maybe there was some diarrhea the first week. After that it was just peachy. I really had no complaints, none whatsoever.
A Life Saved by HIV Meds, and a Vow to Give Back (Posted September 23, 2013)|
By Jimmy Mack
If you read my blog on this website, you can see my history with this disease goes way back: I believe I was infected in 1983 or '84 and tested positive in 1987. I consider myself one of the more fortunate people living with HIV because I lived long enough to experience HAART and its side effects.
On Talking to Your HIV Meds, and Listening to Your Body (Posted September 3, 2013)|
By Shana Cozad
My first thought about having to take HIV meds was one of real resistance. I thought, this is a brand-new disease. They are giving us something that was formerly a cancer treatment. It was taken off the shelves, and then approved for HIV, and it didn't work well. ... I just didn't like the idea of poisoning my body with something that would have a minimal chance of working. So, I resisted for as long as I could, until my T cells dropped to 11.